One of the family of drugs prescribed for rheumatoid arthritis and other inflammatory conditions is called TNF inhibitors. They act by dampening part of the immune system called tumor necrosis factor (TNF). In one of the balancing acts of medicine, the anti-inflammatory action of the drug also increases the risk for other conditions, in this case, a rare form of eye cancer, uveal melanoma. Mayo Clinic researchers make the case and alert physicians in an article in Mayo Clinic Proceedings.
Mayo researchers studied three patients – two women and a man – who were treated for inflammatory disease and developed melanoma tumors in one eye within a year to two of taking TNF inhibitors. While this type of condition is probably rare, according to the researchers, there might be an increased risk if the patient has a pre-existing nevus (freckle of the eye). The women had inflammatory bowel disease; the man had rheumatoid arthritis. The studies occurred between 2009 and 2013.
Researchers say that patients considered for treatment with TNF inhibitors should first be given an eye exam to determine eye health, and any with existing conditions, such as choroidal nevus (lesions on the eye), should be monitored regularly to determine if any issues are developing.
The research was supported in part by Terrance and Judi Paul and by a grant from Research to Prevent Blindness, Inc.
Clinical and Histologic Findings in Patients With Uveal Melanomas After Taking Tumor Necrosis Factor-? Inhibitors. Mayo Clinic Proceedings Volume 89, Issue 11, Pages 1481–1486, November 2014 DOI: 10.1016/j.mayocp.2014.08.012
Co-authors of the study include first author Gena Damento, B.S.H.S., Diva Salomao, M.D., Saranya Balasubramaniam, M.D., and senior author Jose Pulido, M.D., of Mayo Clinic; Shaheen Kavoussi, M.D., and Miguel Materin, M.D., of Yale University; and Polly Quiram, M.D., Ph.D., of Vitreo Retinal Surgery PA, Edina, Minnesota.